Nebraska, 2013

Hail and Damaging Winds in Nebraska, August 21, 2013

August 21, 2013 · NWS LBF · 16 events in 7 counties and zones

A disturbance moved east to initiate thunderstorms that intensified to produce hail up to baseball size. As storms became elevated further northeast to produce strong winds and localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$50,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A disturbance moved east to initiate thunderstorms that intensified to produce hail up to baseball size. As storms became elevated further northeast to produce strong winds and localized wind damage. The hail broke out windows of homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 21, 4:22 PM MST, 39 minutes earlier.

Area forecast discussion, Aug 21, 4:22 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
622 PM CDT WED AUG 21 2013

.SYNOPSIS...
ISSUED AT 342 PM CDT WED AUG 21 2013

UPPER RIDGE OVER THE CENTRAL PLAINS...CLOSED LOW OFF THE
CALIFORNIA COAST AND UPPER TROUGH GREAT LAKES INTO THE OHIO
VALLEY. UPPER LOW MOVING THROUGH CENTRAL CANADA PUSHING A SURFACE
COOL FRONT THROUGH THE NORTHERN PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 342 PM CDT WED AUG 21 2013

VERY UNSTABLE CONDITIONS RESIDE ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THIS AFTERNOON...WITH MODIFIED SOUNDING AT NORTH PLATTE
INDICATING NEARLY 5000 J/KG OF SURFACE BASED CAPE. STILL SOMEWHAT OF
A CAP...BUT THAT IS ERODING AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THE VICINITY OF A NEARLY STATIONARY FRONT EXTENDING FROM
ONEILL TO OGALLALA. A 45 KT SOUTHERLY LOW LEVEL JET DEVELOPS THROUGH
WESTERN KANSAS THIS EVENING...WITH THE NOSE LOCATED ACROSS SOUTHWEST
NEBRASKA. THIS SHOULD HELP INCREASE THUNDERSTORM COVERAGE. THE JET
DOESN/T BEGIN TO VEER TO SOUTHWEST UNTIL LATE TONIGHT...SO THERE IS
POTENTIAL FOR CONTINUED REDEVELOPMENT AND LOCALLY HEAVY RAINFALL.
THIS SEEMS MOST LIKELY FROM AREAS AROUND NORTH PLATTE NORTHEAST
THROUGH BROKEN BOW AND ONEILL. AS FAR AS SEVERE...SHEAR IS PRETTY
WEAK...WITH EVEN EFFECTIVE SHEAR VALUES CURRENTLY LESS THAN 20
KTS. THIS IS FORECASTED TO INCREASE A BIT AS THE FRONT SAGS SOUTH
THIS EVENING...BUT STILL REMAINING PRETTY WEAK. SO ALTHOUGH A FEW
SEVERE STORMS ARE POSSIBLE...IT DOESN/T APPEAR THAT WIDESPREAD
SEVERE STORMS SHOULD BE AN ISSUE. IF A STORM DOES BECOME
SEVERE...DAMAGING WIND APPEARS TO BE THE MAIN THREAT.

THE FRONT WILL REMAIN ACROSS THE SOUTHERN PORTIONS OF NEBRASKA
THURSDAY. EAST WINDS TO THE NORTH OF THE FRONT WILL USHER IN A
LITTLE COOLER AIR...WITH HIGHS MOST AREA IN THE 80S. HUMIDITY WILL
STILL BE ON THE HIGH SIDE WITH DEW POINTS REMAINING IN THE
60S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 342 PM CDT WED AUG 21 2013

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY NIGHT
TAPERING DOWN THROUGH THE EVENING AND SKIES CLEARING OUT WEST TO
EAST. FRIDAY 850MB TEMPERATURES RISE TO AROUND 26C. 80S TO THE
NORTHEAST AND 90S WEST TO SOUTHWEST. UPPER RIDGE C3ENTERED OVER
OKLAHOMA WITH NORTHWEST NEBRASKA AND THE NEBRASKA PANHANDLE IN
SOUTHWEST FLOW RING OF FIRE AS THE RIDGE BUILDS INTO THE NORTHERN
PLAINS. WEST COAST TROUGH AND EAST COAST IN UPPER TROUGH. 850MB
TEMPERATURES CONTINUE TO RISE THROUGH THE FIRST PART OF THE
WEEK...APPROACHING 29C BY WEDNESDAY. SCHC PRECIPITATION OVER THE
EASTERN NEBRASKA PANHANDLE AFTERNOON AND EVENING THROUGH THE
WEEK. TEMPERATURES HOLDING IN THE 90S AS THE RIDGE STRENGTHENS AND
BECOMES CENTERED OVER KANSAS. LOWS IN THE 60S AND 70S. SUMMER
RETURNS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 622 PM CDT WED AUG 21 2013

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA THIS EVENING...AND ARE EXPECTED TO END BY 08Z
TONIGHT. IN THE MEANTIME...EXPECT SOME GUSTY WINDS TO 40 KTS IN
THE VICINITY OF THUNDERSTORMS...WITH VISBYS DOWN TO 3 TO 5 MILES.
OVERNIGHT TONIGHT AND INTO THURSDAY...CIGS RANGING FROM 10000 TO
20000 FT ARE EXPECTED WITH LIGHT NORTHEASTERLY WINDS OF UNDER 10
KTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...POWER
SHORT TERM...TAYLOR
LONG TERM...POWER
AVIATION...CLB
Hazardous weather outlook, Aug 21, 3:30 PM MST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM CDT WED AUG 21 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-222230-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
530 PM CDT WED AUG 21 2013 /430 PM MDT WED AUG 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL. A FEW SEVERE STORMS ARE ALSO
POSSIBLE THIS EVENING. DAMAGING WIND IS THE MAIN THREAT...WITH A
LESSER THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY...MAINLY NORTH OF A
LINE FROM ONEILL TO OGALLALA. AT THIS TIME...SEVERE STORMS ARE
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, Aug 21, 2:28 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
428 PM CDT WED AUG 21 2013

NEZ022-212215-
GARDEN NE-
328 PM MDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARDEN COUNTY UNTIL 415
PM MDT...

AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CRESCENT LAKE NWR...OR 17
MILES NORTH OF OSHKOSH...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEER LAKE...
  ADAMS FLATS...
  RACKETT...
  BOURQUIM HILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES IS
ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

BUTTLER
Special weather statement, Aug 21, 3:19 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
419 PM MDT WED AUG 21 2013

NEZ022-023-035-212300-
ARTHUR NE-GARDEN NE-GRANT NE-
419 PM MDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARTHUR...SOUTHWESTERN
GRANT AND EASTERN GARDEN COUNTIES UNTIL 500 PM MDT...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
CRESCENT LAKE NWR TO 10 MILES NORTHEAST OF OSHKOSH...AND MOVING EAST
AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOURQUIM HILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES IS
ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

BUTTLER
Special weather statement, Aug 21, 4:18 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
618 PM CDT WED AUG 21 2013

NEZ022-220000-
GARDEN NE-
518 PM MDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 600
PM MDT...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEWELLEN...OR 8 MILES SOUTHEAST OF
OSHKOSH...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEWELLEN...
  ASH HOLLOW STATE HISTORICAL PARK...
  WINDLASS HILL...

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 118.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Aug 21, 4:26 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM CDT WED AUG 21 2013

NEZ024-220015-
HOOKER NE-
526 PM MDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOOKER COUNTY UNTIL 615
PM MDT...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF MULLEN...MOVING NORTHEAST
AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHWAY 97 CROSSING THE DISMAL RIVER...
  SHIMMONS LAKE...

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 45 AND 58.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Aug 21, 4:41 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT WED AUG 21 2013

NEZ006-220030-
KEYA PAHA NE-
641 PM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEYA PAHA COUNTY
UNTIL 730 PM CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRINGVIEW...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN KEYA PAHA COUNTY.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 208 AND 127.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR

The radar

The North Platte radar (KLNX), 156 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Hail, Deuel

When
August 21, 5:01 PM MST
Where
Deuel County, 9.69 mi NNW of Big Spgs
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -102.150

Hail, Garden

When
August 21, 5:01 PM MST
Where
Garden County, 5.74 mi SSW of Lewellen
Measured
1 in hail
Reported by
Public
Coordinates
41.250, -102.180

Thunderstorm Wind, Deuel

When
August 21, 5:15 PM MST
Where
Deuel County, 3.71 mi W of Big Spgs
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.060, -102.150

Cooperative observer reported strong winds.

Hail, Rock

When
August 21, 6:22 PM CST
Where
Rock County, 8.35 mi N of Bassett
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.700, -99.540

Hail, Deuel

When
August 21, 5:28 PM MST
Where
Deuel County, 3.71 mi W of Big Spgs
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.060, -102.150

Hail, Deuel

When
August 21, 5:33 PM MST
Where
Deuel County, 3.71 mi W of Big Spgs
Measured
1.75 in hail
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.060, -102.150

All windows on north side of house broken out.

Hail, Rock

When
August 21, 6:44 PM CST
Where
Rock County, Newport
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
42.600, -99.330

Hail, Deuel

When
August 21, 5:45 PM MST
Where
Deuel County, 3.49 mi S of Big Spgs
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -102.070

Ground white and covered by hail.

Hail, Rock

When
August 21, 6:50 PM CST
Where
Rock County, 4.12 mi SE of Newport
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.560, -99.270

Hail broke out one home window.

Hail, Brown

When
August 21, 7:17 PM CST
Where
Brown County, 3.35 mi WNW of Long Pine
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.550, -99.760

Thunderstorm Wind, Holt

When
August 21, 7:33 PM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.530, -98.980

Trained spotters reported winds over 58 mph.

Heavy Rain, Holt

When
August 21, 7:48 PM CST
Where
Holt County, 0.51 mi W of Atkinson
Reported by
Law Enforcement
Coordinates
42.530, -98.980

Street flooding reported in Atkinson.

Thunderstorm Wind, Brown

When
August 21, 8:00 PM CST
Where
Brown County, 22.16 mi S of Long Pine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.210, -99.670

Winds estimated at 60 mph.

Lightning, Lincoln

When
August 21, 8:07 PM CST
Where
Lincoln County, 0.87 mi NE of Dickens
Crop damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
40.830, -100.970

Lightning ignited a wildfire near 1.5 miles east of Dickens that burned pasture land.

Thunderstorm Wind, Holt

When
August 21, 8:30 PM CST
Where
Holt County, 9.85 mi NE of (Onl)o Neill Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.550, -98.520

Winds estimated at 60 mph.

Thunderstorm Wind, Wheeler

When
August 21, 9:40 PM CST
Where
Wheeler County, 7.21 mi NE of Bartlett
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
41.960, -98.460

Tree fell onto building.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473090, 473091, 473101, 473092, 473093, 473094, 473095, 473096, 473097, 473098, 473102, 473099, 473103, 473100, 473104, 473105.